Alert archive / California / High Wind Watches in 2014

High Wind Watch 5, NWS Las Vegas, NV

March 16, 2014Inyo County, California

NWS Las Vegas, NV issued this high wind watch at Mar 16, 2014, 1:38 PM PDT for Inyo County, California. It took effect at Mar 17, 2014, 12:00 AM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 16, 2014, 1:38 PM PDT (20:38 UTC)
In effect from
Mar 17, 2014, 12:00 AM PDT
Expired
Mar 16, 2014, 11:12 PM PDT
In force
Issued by
NWS Las Vegas, NV

County Inyo County, CA

The radar

The Edwards AFB radar (KEYX), 158 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 8.6 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2014-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2014-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4323 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

934 
WWUS75 KVEF 162038
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
138 PM PDT SUN MAR 16 2014

...STRONG GUSTY WINDS ARE EXPECTED TONIGHT THROUGH MONDAY...

.A PACIFIC SYSTEM WILL APPROACH THE AREA LATE TONIGHT AND THEN CROSS
THE REGION MONDAY. STRONG WINDS WILL BEGIN IN THE SIERRA LATE THIS
EVENING WITH DOWNSLOPE WIND CONDITIONS POSSIBLE ON THE EASTERN
SLOPES THROUGH MIDDAY MONDAY. A COLD FRONT WILL BRING WINDY
CONDITIONS TO MUCH OF THE AREA LATE MONDAY MORNING AND CONTINUING
INTO THE AFTERNOON BEFORE DECREASING MONDAY NIGHT.

AZZ001-003-CAZ523-525-NVZ014-015-170445-
/O.NEW.KVEF.WI.Y.0012.140317T1600Z-140318T0300Z/
NORTHWEST PLATEAU-NORTHWEST DESERTS-WESTERN MOJAVE DESERT-
MORONGO BASIN-ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
INCLUDING...COLORADO CITY...
PIPE SPRING NATIONAL MONUMENT...TUWEEP...MT TRUMBULL...KINGMAN...
GOLDEN VALLEY...DOLAN SPRINGS...VALENTINE...WIKIEUP...YUCCA...
BARSTOW...DAGGETT...FORT IRWIN...MORONGO VALLEY...YUCCA VALLEY...
TWENTYNINE PALMS...BEATTY...GOLDFIELD...SILVER PEAK...DYER...
CALIENTE...PIOCHE...PANACA...HIKO...ALAMO...RACHEL
138 PM PDT SUN MAR 16 2014 /138 PM MST SUN MAR 16 2014/

...WIND ADVISORY IN EFFECT FROM 9 AM PDT /9 AM MST/ TO 8 PM PDT
/8 PM MST/ MONDAY...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A WIND
ADVISORY FOR PORTIONS OF SOUTHERN NEVADA...SOUTHEAST CALIFORNIA AND
NORTHWEST ARIZONA...WHICH IS IN EFFECT FROM 9 AM PDT /9 AM MST/ TO
8 PM PDT /8 PM MST/ MONDAY.

* WINDS: NORTH 20 TO 35 MPH WITH GUSTS UP TO 45 MPH ACROSS
  ESMERALDA...CENTRAL NYE AND LINCOLN COUNTIES. WEST TO NORTH WEST
  WINDS 25 TO 30 MPH WITH GUSTS TO 45 MPH IN THE WESTERN MOJAVE
  DESERT.

* TIMING: A COLD FRONT WILL MOVE INTO ESMERALDA AND CENTRAL NYE
  COUNTIES LATE MONDAY MORNING THEN SLIDE SOUTH THROUGH THE AREA
  MONDAY AFTERNOON. STRONG 

* LOCATIONS: ESMERALDA...CENTRAL NYE...LINCOLN...WESTERN AND SOUTH
  WESTERN SAN BERNARDINO AND MOHAVE COUNTIES. ROADS WITHIN THESE
  AREAS.

* IMPACTS: STRONG CROSSWINDS WILL MAKE DRIVING DIFFICULT ESPECIALLY
  FOR MOTORCYCLES AND HIGH PROFILE VEHICLES. IN ADDITION...STRONG
  WINDS OVER DESERT AREAS CAN RESULT IN BRIEFLY LOWERED VISIBILITIES
  TO WELL UNDER A MILE AT TIMES IN BLOWING DUST OR BLOWING SAND. USE
  EXTRA CAUTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 TO 39 MPH AND...OR WIND GUSTS
OF 40 TO 57 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

CAZ519-520-170445-
/O.NEW.KVEF.HW.A.0005.140317T0700Z-140317T1900Z/
EASTERN SIERRA SLOPES-OWENS VALLEY-
INCLUDING...ASPENDELL...WHITNEY PORTAL...BISHOP...
INDEPENDENCE...LONE PINE...OLANCHA
138 PM PDT SUN MAR 16 2014

...HIGH WIND WATCH IN EFFECT FROM MIDNIGHT PDT TONIGHT THROUGH
MONDAY MORNING...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A HIGH WIND
WATCH FOR THE EASTERN SIERRA SLOPES AND THE WESTERN SLOPES OF THE
OWENS VALLEY...WHICH IS IN EFFECT FROM MIDNIGHT PDT TONIGHT THROUGH
MONDAY MORNING.

* WINDS: WEST 30 TO 40 MPH WITH GUSTS IN EXCESS OF 70 MPH POSSIBLE.

* TIMING: WINDS WILL BEGIN INCREASING LATER THIS EVENING WITH THE
  STRONGEST WINDS POSSIBLE BETWEEN 2 AM AND 11 AM MONDAY MORNING. 

* LOCATIONS: ASPENDELL...WHITNEY PORTAL...AND CANYON OPENINGS ON THE
  WESTERN SLOPES OF THE OWENS VALLEY.

* IMPACTS: POTENTIALLY DANGEROUS DRIVING CONDITIONS ON ROADS LEADING
  INTO THE SIERRA AND POSSIBLY ALONG 395 IN THE OWENS VALLEY. IN
  ADDITION...UNSECURED OBJECTS COULD GET BLOWN AWAY AND DAMAGE COULD
  OCCUR TO STRUCTURES AND TREES.

RECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH
WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 TO 50 MPH AND...OR GUSTS
OF 58 TO 70 MPH OR STRONGER MAY OCCUR IN THE WATCH AREA. CONTINUE
TO MONITOR FORECASTS FOR THE LATEST INFORMATION.

&&

$$
2 follow-up statements
232 
WWUS75 KVEF 162221 CCA
NPWVEF

URGENT - WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE LAS VEGAS NV
319 PM PDT SUN MAR 16 2014

CORRECTED TO REMOVE AN UNNEEDED WORD

...STRONG GUSTY WINDS ARE EXPECTED TONIGHT THROUGH MONDAY...

.A PACIFIC SYSTEM WILL APPROACH THE AREA LATE TONIGHT AND THEN CROSS
THE REGION MONDAY. STRONG WINDS WILL BEGIN IN THE SIERRA LATE THIS
EVENING WITH DOWNSLOPE WIND CONDITIONS POSSIBLE ON THE EASTERN
SLOPES THROUGH MIDDAY MONDAY. A COLD FRONT WILL BRING WINDY
CONDITIONS TO MUCH OF THE AREA LATE MONDAY MORNING AND CONTINUING
INTO THE AFTERNOON BEFORE DECREASING MONDAY NIGHT.

AZZ001-003-CAZ523-525-NVZ014-015-170645-
/O.COR.KVEF.WI.Y.0012.140317T1600Z-140318T0300Z/
NORTHWEST PLATEAU-NORTHWEST DESERTS-WESTERN MOJAVE DESERT-
MORONGO BASIN-ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
INCLUDING...COLORADO CITY...
PIPE SPRING NATIONAL MONUMENT...TUWEEP...MT TRUMBULL...KINGMAN...
GOLDEN VALLEY...DOLAN SPRINGS...VALENTINE...WIKIEUP...YUCCA...
BARSTOW...DAGGETT...FORT IRWIN...MORONGO VALLEY...YUCCA VALLEY...
TWENTYNINE PALMS...BEATTY...GOLDFIELD...SILVER PEAK...DYER...
CALIENTE...PIOCHE...PANACA...HIKO...ALAMO...RACHEL
319 PM PDT SUN MAR 16 2014 /319 PM MST SUN MAR 16 2014/

...WIND ADVISORY IN EFFECT FROM 9 AM PDT /9 AM MST/ TO 8 PM PDT
/8 PM MST/ MONDAY...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A WIND
ADVISORY FOR PORTIONS OF SOUTHERN NEVADA...SOUTHEAST CALIFORNIA AND
NORTHWEST ARIZONA...WHICH IS IN EFFECT FROM 9 AM PDT /9 AM MST/ TO
8 PM PDT /8 PM MST/ MONDAY.

* WINDS: NORTH 20 TO 35 MPH WITH GUSTS UP TO 45 MPH ACROSS
  ESMERALDA...CENTRAL NYE AND LINCOLN COUNTIES. WEST TO NORTH WEST
  WINDS 25 TO 30 MPH WITH GUSTS TO 45 MPH IN THE WESTERN MOJAVE
  DESERT.

* TIMING: A COLD FRONT WILL MOVE INTO ESMERALDA AND CENTRAL NYE
  COUNTIES LATE MONDAY MORNING THEN SLIDE SOUTH THROUGH THE AREA
  MONDAY AFTERNOON.

* LOCATIONS: ESMERALDA...CENTRAL NYE...LINCOLN...WESTERN AND SOUTH
  WESTERN SAN BERNARDINO AND MOHAVE COUNTIES. ROADS WITHIN THESE
  AREAS.

* IMPACTS: STRONG CROSSWINDS WILL MAKE DRIVING DIFFICULT ESPECIALLY
  FOR MOTORCYCLES AND HIGH PROFILE VEHICLES. IN ADDITION...STRONG
  WINDS OVER DESERT AREAS CAN RESULT IN BRIEFLY LOWERED VISIBILITIES
  TO WELL UNDER A MILE AT TIMES IN BLOWING DUST OR BLOWING SAND. USE
  EXTRA CAUTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 TO 39 MPH AND...OR WIND GUSTS
OF 40 TO 57 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

CAZ519-520-170645-
/O.NEW.KVEF.HW.A.0005.140317T0700Z-140317T1900Z/
EASTERN SIERRA SLOPES-OWENS VALLEY-
INCLUDING...ASPENDELL...WHITNEY PORTAL...BISHOP...
INDEPENDENCE...LONE PINE...OLANCHA
319 PM PDT SUN MAR 16 2014

...HIGH WIND WATCH IN EFFECT FROM MIDNIGHT PDT TONIGHT THROUGH
MONDAY MORNING...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A HIGH WIND
WATCH FOR THE EASTERN SIERRA SLOPES AND THE WESTERN SLOPES OF THE
OWENS VALLEY...WHICH IS IN EFFECT FROM MIDNIGHT PDT TONIGHT THROUGH
MONDAY MORNING.

* WINDS: WEST 30 TO 40 MPH WITH GUSTS IN EXCESS OF 70 MPH POSSIBLE.

* TIMING: WINDS WILL BEGIN INCREASING LATER THIS EVENING WITH THE
  STRONGEST WINDS POSSIBLE BETWEEN 2 AM AND 11 AM MONDAY MORNING. 

* LOCATIONS: ASPENDELL...WHITNEY PORTAL...AND CANYON OPENINGS ON THE
  WESTERN SLOPES OF THE OWENS VALLEY.

* IMPACTS: POTENTIALLY DANGEROUS DRIVING CONDITIONS ON ROADS LEADING
  INTO THE SIERRA AND POSSIBLY ALONG 395 IN THE OWENS VALLEY. IN
  ADDITION...UNSECURED OBJECTS COULD GET BLOWN AWAY AND DAMAGE COULD
  OCCUR TO STRUCTURES AND TREES.

RECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH
WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 TO 50 MPH AND...OR GUSTS
OF 58 TO 70 MPH OR STRONGER MAY OCCUR IN THE WATCH AREA. CONTINUE
TO MONITOR FORECASTS FOR THE LATEST INFORMATION.

&&

$$
332 
WWUS75 KVEF 170612
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
1112 PM PDT SUN MAR 16 2014

...STRONG GUSTY WINDS ARE EXPECTED TONIGHT THROUGH MONDAY...

.A PACIFIC STORM SYSTEM WILL APPROACH THE AREA LATE TONIGHT AND THEN
CROSS THE REGION MONDAY. STRONG WINDS WILL BEGIN IN THE SIERRA
OVERNIGHT TONIGHT WITH DOWNSLOPE WIND CONDITIONS POSSIBLE ON THE
EASTERN SLOPES THROUGH MIDDAY MONDAY. A COLD FRONT WILL BRING WINDY
CONDITIONS TO MUCH OF THE AREA LATE MONDAY MORNING AND CONTINUING
INTO THE AFTERNOON BEFORE DECREASING MONDAY NIGHT.

CAZ519-171615-
/O.UPG.KVEF.HW.A.0005.140317T0700Z-140317T1900Z/
/O.EXB.KVEF.WI.Y.0012.140317T0900Z-140317T2100Z/
EASTERN SIERRA SLOPES-
INCLUDING...ASPENDELL...WHITNEY PORTAL
1112 PM PDT SUN MAR 16 2014

...WIND ADVISORY IN EFFECT FROM 2 AM TO 2 PM PDT MONDAY...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A WIND
ADVISORY FOR THE EASTERN SIERRA SLOPES...WHICH IS IN EFFECT FROM 2
AM TO 2 PM PDT MONDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT.

* WINDS: WEST 30 TO 40 MPH WITH GUSTS TO 65 MPH.

* TIMING: WINDS WILL BEGIN INCREASING AFTER MIDNIGHT TONIGHT WITH
  THE STRONGEST WINDS BETWEEN 2 AM AND NOON MONDAY. WINDS WILL
  DECREASE QUICKLY IN THE EARLY AFTERNOON.

* LOCATIONS: ASPENDELL...WHITNEY PORTAL.

* IMPACTS: POTENTIALLY DANGEROUS DRIVING CONDITIONS ON ROADS LEADING
  INTO THE SIERRA. IN ADDITION...UNSECURED OBJECTS COULD GET BLOWN
  AWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT CROSSWINDS ARE EXPECTED TO BE STRONG
ENOUGH TO MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. IN ADDITION...STRONG WINDS OVER DESERT AREAS COULD RESULT
IN BRIEFLY LOWERED VISIBILITIES TO WELL UNDER A MILE AT TIMES IN
BLOWING DUST OR BLOWING SAND. USE EXTRA CAUTION.

&&

$$

CAZ520-171615-
/O.UPG.KVEF.HW.A.0005.140317T0700Z-140317T1900Z/
/O.EXB.KVEF.WI.Y.0012.140317T1600Z-140317T2100Z/
OWENS VALLEY-
INCLUDING...BISHOP...INDEPENDENCE...LONE PINE...
OLANCHA
1112 PM PDT SUN MAR 16 2014

...WIND ADVISORY IN EFFECT FROM 9 AM TO 2 PM PDT MONDAY...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A WIND
ADVISORY FOR THE OWENS VALLEY...WHICH IS IN EFFECT FROM 9 AM TO 2 PM
PDT MONDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT.

* WINDS: WEST 25 TO 35 MPH WITH GUSTS TO 50 MPH.

* TIMING: THERE IS A POSSIBILITY OF WESTERLY DOWNSLOPE WINDS
  BEGINNING MID MORNING MONDAY THROUGH EARLY AFTERNOON. THE THREAT
  OF STRONG DOWNSLOPE WINDS WILL END BY MID AFTERNOON MONDAY WHEN A
  COLD FRONT PASSES THROUGH THE AREA AND THE WINDS BECOME NORTHERLY.

* LOCATIONS: MAINLY CANYON OPENINGS ON THE WESTERN SLOPES OF THE
  OWENS VALLEY.

* IMPACTS: POTENTIALLY DANGEROUS DRIVING CONDITIONS ON ROADS LEADING
  INTO THE SIERRA. IN ADDITION...UNSECURED OBJECTS COULD GET BLOWN
  AWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT CROSSWINDS ARE EXPECTED TO BE STRONG
ENOUGH TO MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. IN ADDITION...STRONG WINDS OVER DESERT AREAS COULD RESULT
IN BRIEFLY LOWERED VISIBILITIES TO WELL UNDER A MILE AT TIMES IN
BLOWING DUST OR BLOWING SAND. USE EXTRA CAUTION.

&&

$$

AZZ001-003-CAZ523-525-NVZ014-015-171615-
/O.CON.KVEF.WI.Y.0012.140317T1600Z-140318T0300Z/
NORTHWEST PLATEAU-NORTHWEST DESERTS-WESTERN MOJAVE DESERT-
MORONGO BASIN-ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
INCLUDING...COLORADO CITY...
PIPE SPRING NATIONAL MONUMENT...TUWEEP...MT TRUMBULL...KINGMAN...
GOLDEN VALLEY...DOLAN SPRINGS...VALENTINE...WIKIEUP...YUCCA...
BARSTOW...DAGGETT...FORT IRWIN...MORONGO VALLEY...YUCCA VALLEY...
TWENTYNINE PALMS...BEATTY...GOLDFIELD...SILVER PEAK...DYER...
CALIENTE...PIOCHE...PANACA...HIKO...ALAMO...RACHEL
1112 PM PDT SUN MAR 16 2014 /1112 PM MST SUN MAR 16 2014/

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM PDT /9 AM MST/ TO 8 PM
PDT /8 PM MST/ MONDAY...

A WIND ADVISORY REMAINS IN EFFECT FOR PORTIONS OF SOUTHERN NEVADA...
SOUTHEAST CALIFORNIA AND NORTHWEST ARIZONA FROM 9 AM PDT /9 AM MST/
TO 8 PM PDT /8 PM MST/ MONDAY.

* WINDS: NORTH 20 TO 35 MPH WITH GUSTS UP TO 45 MPH ACROSS
  ESMERALDA...CENTRAL NYE AND LINCOLN COUNTIES. WEST TO SOUTHWEST
  WINDS 25 TO 30 MPH WITH GUSTS TO 45 MPH IN THE WESTERN MOJAVE
  DESERT OF SAN BERNARDINO COUNTY AND MUCH OF MOHAVE COUNTY.

* TIMING: A COLD FRONT WILL MOVE INTO ESMERALDA AND CENTRAL NYE
  COUNTIES LATE MONDAY MORNING THEN SLIDE SOUTH THROUGH THE AREA
  MONDAY AFTERNOON. WINDS WILL INCREASE BY LATE MORNING WITH STRONG
  WINDS CONTINUING THROUGH EARLY EVENING. 

* LOCATIONS: ESMERALDA...CENTRAL NYE...LINCOLN...WESTERN AND 
  SOUTH WESTERN SAN BERNARDINO AND MOHAVE COUNTIES. ROADS 
  WITHIN THESE AREAS.

* IMPACTS: STRONG CROSSWINDS WILL MAKE DRIVING DIFFICULT 
  ESPECIALLY FOR MOTORCYCLES AND HIGH PROFILE VEHICLES. IN 
  ADDITION...STRONG WINDS OVER DESERT AREAS CAN RESULT IN 
  BRIEFLY LOWERED VISIBILITIES TO WELL UNDER A MILE AT TIMES 
  IN BLOWING DUST OR BLOWING SAND. USE EXTRA CAUTION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 TO 39 MPH AND...OR WIND
GUSTS OF 40 TO 57 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this high wind watch went out at Mar 16, 8:54 AM PDT, 4 hours 44 minutes earlier.

Area forecast discussion, Mar 16, 8:54 AM PDT, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
854 AM PDT SUN MAR 16 2014

.SYNOPSIS...
SUNNY SKIES AND WELL ABOVE NORMAL TEMPERATURES WILL PERSIST THROUGH
SUNDAY. A COLD FRONT WILL APPROACH THE AREA ON MONDAY BRINGING GUSTY
WIND CONDITIONS TO THE REGION. BY MIDWEEK TEMPERATURES ARE EXPECTED
TO DROP DUE TO THE PASSAGE OF THE COLD FRONT...BUT RETURN TO ABOVE
NORMAL CONDITIONS IS EXPECTED BY THE END OF THE WEEK.
&&

.UPDATE...WINDS OVERALL ARE EXPECTED TO BE LIGHTER TODAY. HOWEVER...
THERE WILL CONTINUE TO BE LOCALLY GUSTY NORTH WINDS NEAR BULLHEAD
CITY THROUGH AT LEAST A PORTION OF THE DAY. THE MORNING SOUNDING
CAME IN WITH A FORECASTED HIGH IN LAS VEGAS TODAY OF 82 DEGREES
WHILE MOS GUIDANCE SUGGESTS MORE LIKE 77-79 DEGREES. CURRENT HIGH
TEMP FORECAST IS 79 DEGREES AND WILL LEAVE THIS ALONE DUE TO
EXPECTED WEAK MIXING AND LIGHT WIND PROFILE FORECAST THROUGH 7K FEET
INTO THE AFTERNOON. SATELLITE SHOWS A FEW HIGH CLOUDS STREAMING IN
FROM THE NORTH BUT EXPANDING HIGH PRESSURE SHOULD KEEP THE DAY SUNNY
ANYWAY. -SALMEN-
&&

.AVIATION...FOR MCCARRAN...SOUTH/SOUTHWEST WINDS 6-8KTS THROUGH 10
AM THEN LIGHT AND VARIABLE. EVENTUALLY...WINDS SWITCH DIRECTION TO
EAST/NORTHEAST BUT SPEEDS WILL REMAIN BELOW 10 KTS. THE TYPICAL
SWITCH BACK TO A SOUTH/SOUTHWEST DIRECTION SHOULD OCCUR A BIT
EARLIER TONIGHT THAN LAST NIGHT (~3 UTC) AND REMAIN AT 6-8 KTS. ON
MONDAY...EXPECT GUSTY SW WINDS AHEAD OF A COLD FRONT.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SUNNY VFR CONDITIONS TO PREVAIL TODAY. GUSTY WINDS
WILL PLAGUE THE AREA ON MONDAY AS A COLD FRONT APPROACHES THE AREA.
&&

.PREV DISCUSSION...231 AM PDT...

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT...
A RIDGE OF HIGH PRESSURE WILL REMAIN IN PLACE THROUGH THE PERIOD. ON
SUNDAY EXPECT SUNNY SKIES. MOST LOCATIONS WILL SEE AFTERNOON HIGHS
AROUND 10 DEGREES ABOVE THE NORMAL FOR THIS TIME OF YEAR. ON
MONDAY...AN UPPER LEVEL SHORT WAVE ARRIVES FROM THE PACIFIC
NORTHWEST AND WILL KNOCK DOWN THE UPPER LEVEL RIDGE AND DRIVE A
SURFACE COLD FRONT SOUTHWARD. AHEAD OF THIS FRONT WE EXPECT THE
WEST TO SOUTHWEST WINDS TO INCREASE ON MONDAY AFTERNOON. PORTIONS OF
EASTERN SAN BERNARDINO COUNTY WILL LIKELY NEED AN WIND ADVISORY. IN
THE OWENS VALLEY...WINDS WILL BE STRONGER. MODEL CROSS SECTIONS SEEM
TO INDICATE THAT DOWNSLOPE POTENTIAL MAY BE RATHER HIGH. WORKING
AGAINST THIS THEORY IS THAT THE WINDS WILL NOT HAVE A PERFECTLY
PERPENDICULAR COMPONENT. LOOKING A BIT DEEPER INTO AN ENSEMBLE OF
MODEL DATA LEADS TO VERY LOW CONFIDENCE IN REACHING WARNING LEVEL
WIND SPEEDS FOR THE LOWER ELEVATIONS OF OWENS VALLEY. THUS WILL HOLD
OFF ON A WIND WATCH FOR NOW...BUT AN ADVISORY WILL CERTAINLY BE
NEEDED.

ONCE THE FRONT PASSES ACROSS THE AREA ON MONDAY...NORTHERLY WINDS
DOWN THE COLORADO RIVER VALLEY WILL SET IN. LAKE WIND ADVISORY AND
FIRE WEATHER WATCHES ARE LIKELY IF CURRENT TRENDS HOLD. TEMPERATURES
WILL TEMPORARILY BE KNOCKED BACK ABOUT 10 DEGREES BEFORE REBOUNDING
BY MIDWEEK.

.LONG TERM...
WEDNESDAY THROUGH SUNDAY...DRY NORTHWEST FLOW OVER THE
REGION WEDNESDAY AND THURSDAY BEFORE ANOTHER WEAK SHORTWAVE MOVES
ACROSS THE GREAT BASIN FRIDAY AFTERNOON. ALTHOUGH THE MODELS ARE IN
FAIRLY GOOD AGREEMENT SHOWING THIS FEATURE THERE ARE SOME
DIFFERENCES IN THE EXACT STRENGTH. THE ECMWF IS BASICALLY SHOWING A
RATHER PROGRESSIVE SHORTWAVE THAT BRINGS NOTHING MORE THAN A FEW MID
AND AND HIGH LEVEL CLOUDS TO THE REGION ALONG WITH A SLIGHT COOL
DOWN SATURDAY. THE GFS IS A LITTLE STRONGER AND GENERATES SOME LIGHT
QPF OVER THE NORTHERN PORTIONS OF THE CWA SATURDAY AFTERNOON. FOR
NOW LEANED WITH THE MORE PROGRESSIVE ECMWF AND JUST ADDED A FEW MORE
CLOUDS TO THE AREA AND KEPT THE EXTENDED PERIOD DRY. BEYOND NEXT
SATURDAY...IT LOOKS LIKE A STRONG RIDGE WILL SET UP OVER THE WEST
COAST BRINGING WARM TEMPERATURES BACK INTO THE AREA IN TIME FOR THE
BEGINNING OF THE NEXT WEEK.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

LERICOS/GORELOW

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Mar 16, 3:15 AM PDT, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
315 AM PDT SUN MAR 16 2014

AZZ001>003-036-CAZ519>527-NVZ014>022-171015-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
315 AM PDT SUN MAR 16 2014 /315 AM MST SUN MAR 16 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

GUSTY WINDS ASSOCIATED WITH A COLD FRONT WILL AFFECT THE REGION ON
MONDAY INTO TUESDAY. CRITICAL WILDFIRE CONDITIONS IN THE COLORADO
RIVER VALLEY ARE LIKELY TO EXIST MIDWEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 1:38 PM PDTWind AdvisoryVEFInyo, San Bernardino32 hr

Nearby

High Wind Watches in California, 2014Every high wind watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.